Alert archive / Tennessee / Tornado Warnings in 1998
Tornado Warning 10, NWS Morristown, TN
NWS Morristown, TN issued this tornado warning at Apr 3, 1998, 6:31 PM EST for Cocke County, Tennessee. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 3, 1998, 6:31 PM EST (23:31 UTC)
- Expired
- Apr 3, 1998, 7:00 PM EST
- In force
- 29 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Cocke County, TN
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 3, 6:00 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.5 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2424 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
023 WFUS01 KMRX 032334 RRA TORMRX TNC029-040000- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 631 PM EST FRI APR 3 1998 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 700 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST TENNESSEE ...COCKE COUNTY NATIONAL WEATHER SERVICE RADAR AND VISUAL REPORTS INDICATE A POSSIBLE TORNADO ENTERING WESTERN COCKE COUNTY...5 MILES SOUTHWEST OF NEWPORT. THIS STORM IS MOVING EAST-NORTHEAST AT 45 MPH. NEWPORT...BYBEE AND PARROTSVILLE ARE IN THE PATH OF THIS STORM. DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Apr 3, 2:25 PM EST, 4 hours 6 minutes earlier.
Area forecast discussion, Apr 3, 2:25 PM EST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 225 PM EST FRI APR 3 1998 WL NEED TO BE BRIEF AS TSTMS ARE QUICKLY FIRING UP AND SITUATION WL CONT TO DVLP RAPIDLY. TOR WATCH NOW IN EFFECT TIL 01Z FOR PLATEAU/SE TN/WRN VALLEY COUNTIES. SVR WX LIKELY AS NMRS INGREDIENTS COMING TGTHR FOR LARGE OUTBREAK. NOT MUCH CHG FM 00Z MODELS XCPT THAT ETA IS NOW A BIT FASTER AND MORE IN LINE W/NGM. SFC LOW WL RACE DUE E ALONG KY/TN BRDR THIS EVE W/COLD FNT XTNDG S FM LOW. XPCT FROPA IN CWA ARND 03-06Z. SOME LINGERING LGT RAIN PSBL IN NE TN/SW VA THRU SAT MORN..AND INTO EARLY AFTN IN SW VA. FCST SNDGS INDICATE SOME BRKS PSBL IN SE TN/SW NC. RIDGING SFC & ALOFT SAT NGT & SUN ACRS CWA WL DRY THINGS OUT AND CLR OUT THE CLDS. XPCTG MSTLY CLR SAT NGT..MSTLY SUNNY SUNDAY. FWC TEMPS LOOK GOOD THRU THE PD. HSA
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 4:02 PM EST | Severe Thunderstorm Warning | MRX | Morgan, Roane | 28 min |
| Apr 3, 4:16 PM EST | Tornado Warning | MRX | Meigs, Rhea | 44 min |
| Apr 3, 4:17 PM EST | Severe Thunderstorm Warning | MRX | Anderson | 43 min |
| Apr 3, 4:45 PM EST | Severe Thunderstorm Warning | MRX | Knox, Union | 45 min |
| Apr 3, 5:00 PM EST | Tornado Warning | MRX | Bradley, Hamilton | 45 min |
| Apr 3, 5:08 PM EST | Severe Thunderstorm Warning | MRX | Claiborne, Grainger | 67 min |
| Apr 3, 5:37 PM EST | Severe Thunderstorm Warning | MRX | Hamblen, Hancock, Hawkins | 53 min |
| Apr 3, 5:37 PM EST | Severe Thunderstorm Warning | MRX | Blount, Knox | 38 min |
| Apr 3, 5:46 PM EST | Severe Thunderstorm Warning | MRX | Fentress | 44 min |
| Apr 3, 5:47 PM EST | Tornado Warning | MRX | Blount, Knox | 28 min |
| Apr 3, 5:52 PM EST | Tornado Warning | MRX | Fentress | 53 min |
| Apr 3, 5:55 PM EST | Tornado Warning | MRX | Sevier | 35 min |
| Apr 3, 5:56 PM EST | Severe Thunderstorm Warning | MRX | Monroe | 34 min |
| Apr 3, 6:08 PM EST | Tornado Warning | MRX | Jefferson | 37 min |
| Apr 3, 6:08 PM EST | Tornado Warning | MRX | Cumberland | 52 min |
| Apr 3, 6:23 PM EST | Tornado Warning | MRX | Hamilton, Meigs, Rhea | 52 min |
| Apr 3, 6:25 PM EST | Severe Thunderstorm Warning | MRX | Cocke, Greene | 65 min |
| Apr 3, 6:25 PM EST | Severe Thunderstorm Warning | MRX | Sullivan | 65 min |
| Apr 3, 6:31 PM EST | Severe Thunderstorm Warning | MRX | Scott | 44 min |
| Apr 3, 6:35 PM EST | Severe Thunderstorm Warning | MRX | McMinn | 40 min |
| Apr 3, 6:45 PM EST | Severe Thunderstorm Warning | MRX | Washington | 60 min |
| Apr 3, 6:47 PM EST | Severe Thunderstorm Warning | MRX | Morgan, Roane | 58 min |
| Apr 3, 6:47 PM EST | Severe Thunderstorm Warning | MRX | Campbell | 58 min |
| Apr 3, 6:49 PM EST | Severe Thunderstorm Warning | MRX | Cumberland | 26 min |
Nearby
Tornado Warnings in Tennessee, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.